Australia. The Adverse Drug Reactions Advisory Committee has received a total of 129 reports of suspected adverse reactions in association with isotretinoin from 1985 to June 1998. Of these, 12 reports have described depression. All the patients involved were young (age range 15-40 years, median 19 years, M:F 9:3) and were taking the drug for the treatment of acne.
Two reports described the re-emergence of depression and in the other 10 reports depression was noted for the first time. Two cases were described as severe and 4 cases had psychotic features. Three patients developed suicidal thoughts and 2 patients attempted suicide. One of these had a fatal outcome. Of the other 11 patients, 3 had recovered after withdrawal of isotretinoin, one was improving with the use of an antidepressant, and the other 7 had not recovered at the time the report was submitted.
The product information for isotretinoin states that “depression has been reported in some patients on isotretinoin therapy”. The ADRAC urges prescribers to be alert for any adverse mood changes in their patients and to withdraw isotretinoin if these occur.
[See also Pharmaceuticals Newsletter Nos. 3&4, March & April 1998]
Reference: Australian Adverse Drug Reactions Bulletin 17(3): 11 (1998).